Wyoming, 2019High Wind in Wyoming, January 16, 2019
January 16, 2019 · NWS CYS · 4 events in 4 counties and zones
A passing upper level disturbance produced a period of high winds across the wind-prone areas of southeast Wyoming.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level disturbance produced a period of high winds across the wind-prone areas of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 16, 4:41 PM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Jan 16, 4:41 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
441 PM MST Wed Jan 16 2019
.UPDATE...
Issued at 441 PM MST Wed Jan 16 2019
Please see latest 00z Aviation Discussion
&&
.SHORT TERM...(This afternoon through Friday night)
Issued at 240 PM MST Wed Jan 16 2019
Early afternoon water vapor loop showed a couple of low amplitude
shortwaves moving across the central Rockies. Both systems have
been producing light rain and snow showers. SNOTEL observations over
the Sierra Madres indicated upwards of 6 inches of snow has fallen
since early this morning, with lesser amounts over the Snowy Range.
Low level pressure gradients were gradually increasing west of the
Laramie Range, with westerly winds gusting to 40 MPH.
Short term forecast concerns will focus on strong winds tonight
and early Thursday for southeast WY, and accumulating snow,
especially higher elevations through Friday.
Confidence is moderate to high for a period of strong west to
southwest winds for the normally wind prone areas including
Arlington/Elk Mountain, Bordeaux and I-80 Summit. GFS/NAM 700mb
winds increase to 50-55 kt between 06Z and 12Z along/near the
central/southern Laramie Range. The CAG-BRX 850mb gradients peak
between 60 and 65mtrs shortly after midnight. 700mb gradients for
the same time period peak near 50mtrs. GFS/NAM time/x-sections
show subsidence maximizing between 06Z and 12Z. Therefore, upgraded
the High Wind Watch to a Warning valid from 6 PM MST this evening
to 9 AM MST Thursday morning. Winds will begin to diminish by
midday Thursday as the low level winds/gradients decrease.
Periods of moderate snow will continue over the Snowy/Sierra Madre
mountains ranges through tonight. An additional 3 to 6 inches with
locally higher amounts is likely, especially above 9000 feet. Winds
gusting to 40 MPH will create poor visibility in blowing snow. The
Winter Weather Advisory for the Sierra Madre Range will expire at
6 AM MST Thursday. There will be a lull in snow shower activity
Thursday morning and afternoon, then increasing Thursday night
with the arrival of another shortwave disturbance. Another 6 to 9
inches of snow, along with patchy blowing snow, is expected for
the Sierra Madre Range through Friday afternoon. The decision to
issue another Winter Weather Advisory will rest with tonight's mid
shift or Thursday's day shift. Surrounding valleys west of the
Laramie Range could receive 1 to 4 inches of snow, with an inch of
less to the east. Snow will taper off Friday evening.
.LONG TERM...(Thursday night through Wednesday)
Issued at 200 PM MST Wed Jan 16 2019
With the passing of the deepening trough and accompanied low
pressure system into the Central Plains, a ridging pattern will
build across the region providing a mostly dry Saturday with evening
topographic snow formation possible over the Sierra Madre Range.
Highs on Saturday will remain near-normal for many in the upper 30s
to mid 40s across the High Plains and low 30s in the mountains.
Lingering cloud cover should suffice to keep temps Saturday night
above normal range. Ridging pattern will continue becoming zonal
flow late Sunday afternoon ahead of the next system. Concern for
this period will again be on the potential for strong winds mainly
across the wind prone areas of SE WY. Trended winds upward following
guidance from the National Blend of Models but further discussions
will address the high wind potential and any possible need for
future headlines.
Model solutions are still trending with a quick moving trough from
the Pacific Northwest digging into the Central Rockies Monday morning
to mid-day period. Expecting widespread snow for the region but will
refrain from suggesting any snowfall totals at this point to allot
for model guidance to come further into agreement and time for system
to get better sampling. Quick ridging behind this system will provide
a day of reprieve on Tuesday as northwest flow kicks into gear for
what could be another high wind prone event but better confidence
in guidance needed before trending higher in values. Another short
wave expected to impact the region on Wednesday of next week with
mountain orographic snow expected to form before main band of forcing
arrives. Warmest day in the extended forecasted for Sunday with a
cool down to below normal temperatures by about 10-15 degrees F for
remainder of period. Overnight lows next week in the mid to upper
teens over High Plains and single to low double digits in the mountains.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 441 PM MST Wed Jan 16 2019
Latest GOES 16 Imagery shows the main area of precipitation
lifting away from KRWL with ongoing light rain around KAIA.
General improvement of ceilings will continue through the
immediate period as winds begin on the increase across the region
though still expecting predominately VFR to MVFR with pockets of
IFR possible. Upper level winds will be quite strong across the
region with definite speed shear across KLAR, KCYS, KSNY, and KBFF
for much of the overnight period.
&&
.FIRE WEATHER...
Issued at 301 AM MST Wed Jan 16 2019
No fire weather concerns. Windy conditions will exist from time to
time over some districts. However, RH values will remain well out-
side of critical thresholds with cooler temperatures. Snow chances
will also exist from time to time.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MST Thursday for WYZ112.
High Wind Warning until 9 AM MST Thursday for WYZ106-110-116-117.
NE...None.
&&
UPDATE...WM
SHORT TERM...MAJ
LONG TERM...WM
AVIATION...WM
FIRE WEATHER...CLHHazardous weather outlook, Jan 16, 1:46 PM MST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
146 PM MST Wed Jan 16 2019
WYZ106-110-116-117-172100-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
146 PM MST Wed Jan 16 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong west to southwest winds with gusts of 60 to 65 MPH will
develop this evening and persist through Thursday morning. High
Wind Warnings are in effect from 6 PM until 9 AM Thursday.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A couple of low pressure systems will bring colder temperatures,
strong winds and periods of snow this weekend into early next
week.
.Spotter information statement...
Spotter activation will not be required.
WYZ112-172100-
Sierra Madre Range-
146 PM MST Wed Jan 16 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow will continue this afternoon and increase in intensity tonight.
Total snow accumulations of 6 to 12 inches with locally higher
amounts are possible above 9000 feet. Winds will be gusting as
high as 40 MPH. A Winter Weather Advisory remains in effect until
6 AM Thursday for the Sierra Madre Range.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Snow will diminish Thursday afternoon, but increase once again
Thursday night and Friday. Six to nine inches of snow will be
possible.
A couple of low pressure systems will bring colder temperatures,
strong winds and periods of snow this weekend into early next
week.
.Spotter information statement...
Spotter activation will not be required.
WYZ101>105-107>109-111-113>115-118-119-172100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
146 PM MST Wed Jan 16 2019
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Periods of light rain and snow will continue this afternoon and
tonight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A couple of low pressure systems will bring colder temperatures,
strong winds and periods of snow this weekend into early next
week.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-172100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
146 PM MST Wed Jan 16 2019
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A couple of low pressure systems will bring colder temperatures,
strong winds and periods of snow this weekend into early next
week.
.Spotter information statement...
Spotter activation will not be required.
High Wind, North Snowy Range Foothills
- When
- January 16, 8:05 PM MST to 11:05 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 16/2005 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 16, 10:20 PM MST to 10:25 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured peak wind gusts of 58 mph.
High Wind, South Laramie Range
- When
- January 16, 10:25 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor five miles east of Tie Siding measured a peak wind gust of 62 mph.
High Wind, South Laramie Range Foothills
- When
- January 16, 10:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured a peak wind gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in California, January 16 to 17, 20193 deaths · 85 kt wind · 89 events
- Tornado and Debris Flows in California, January 16 to 17, 2019$505,000 · EF1 · 30 events
- Flooding and High Wind in California, January 16 to 18, 2019$22,000 · 56 kt wind · 15 events
- Heavy Snow and High Wind in California, January 16 to 18, 2019143 kt wind · 28 events
- Heavy Snow and High Wind in Nevada, January 16 to 18, 201974 kt wind · 16 events
- Winter Storm and Heavy Snow in Utah, January 16 to 18, 201971 kt wind · 14 events
- Flooding and High Surf in California, January 16 to 19, 201913 events
- Flooding and Heavy Rain in California, January 16 to 21, 20197 events
- Winter Storm and Heavy Snow in Idaho, January 16 to 18, 20195 events
- High Wind in Oregon, January 16 to 17, 201972 kt wind · 3 events
- Winter Weather in West Virginia, January 16, 20192 events
- Dense Fog in Arizona, January 16, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793227, 793226, 793234, 793233.